T3 dosing ? : I wonder if anyone could possibly... - Thyroid UK

Thyroid UK

120,931 members140,876 posts

T3 dosing ?

Junep profile image

I wonder if anyone could possibly help with my situation please . I've been on T3 for around two years and have managed quite well , I add a small amount of t4 too. I'm not about to run a marathon anytime soon but was feeling quite ok .

However this past few weeks I've begun to get the old exhausted feelings back again and my hair is thinning , puffy eyes , feeling quite cold etc , for no apparent reason as I've changed nothing . I take 37mcg a day split into two doses . Up until now I have had no adverse effects, racing heart etc , just a darn sight better than before I started taking it .

So a couple of times I raised the dose to 50mcg , as I was running out of steam around lunchtime and I have to say I have had no bad reactions ... until about 8pm this evening when my heart started to race and my blood pressure went to 99 over 66 and my pulse was 109 .I felt pretty awful , and certainly had no more energy . This is after a very exhausting day though .

I have heard that people can experience a ' blip ' after a while and am wondering if that's what's going on . Also I've not had any blood tests for around eighteen months , so I realise it's probably time I did perhaps ? Any opinions would be gratefully received .

18 Replies

Hi

I’ve started self medicating on T3 only, I’m no expert, but you’re gone from 37mcg to trying to increase to 50mcg that’s a big increase in one go.

Increases are normally a quarter tablet of T3. Eg if your tablet is 25mcg then it’s the T3 spilt 4 ways =6.25mcg.

I use a pill cutter to half it then a craft knife to quarter it.

Introduce increases slowly and only make one change at a time.

I originally took two dosages a day, but I was lacking energy so I now take three dosages 7.10am, 12.5 mcg, 12pm 12.5mcg & 5pm 12.5mcg = 37.5mcg.

Everyone is different, so it’s a case of experimenting and keeping notes of symptoms and times, eg, before taking T3 or after.

I’ve tried several times to increase my T3 and my body does not like it, I experience flu symptoms.

Best wishes

Peanut31

Junep profile image
Junep in reply to Peanut31

Hi Peanut , I hear what you're saying and it makes sense .

I think I need to go back to the drawing board !

I would say you probably need an increase in T3, but 13 mcg was too much. Normal increases are only 5/6.25 mcg at a time.

Junep profile image
Junep in reply to greygoose

Hi greygoose , I think I need to do a few things , as there are a lot of things going on at the moment . Thinning hair , loss of energy , eye problems , infections , and a shoulder injury from doing nothing .

So a lot to look at , but it's knowing where to start .

The problem with self medicating , is that you have to figure out everything yourself , and I've been doing the ' listen to your body ' method , which , up until now has worked .

However , it doesn't seem to be now . Maybe a slow increase is a starting point , plus adding a little more t4 as that definitely has a calming effect on me , but as I don't convert it can't be too much !

greygoose profile image
greygoose in reply to Junep

I think that all those things that are going on are down to low FT3. Optimise your T3 and most things should improve.

One usually increases T3 by 5/6.25 mcg every two weeks until one feels better. You certain could increase your levo, but don't increase both at the same time, and leave 6 weeks between increases in levo. :)

Junep profile image
Junep in reply to greygoose

Right I'll do that . The reason I take a small amount of T4 ( natural ) is that it helps with sleep , which I am struggling with at the moment , I find of I just take half s grain at bedtime it helps .

I shall go back to one and a half T3 and increase to one and three quarters and see how that goes .

Thank you for the advice .

greygoose profile image
greygoose in reply to Junep

I think you're a bit confused. There's no such thing as natural T4 - T4 is synthetic. And it's measured in mcg, not grains.

NDT - Natura Dessicated Thyroid - is measured in grains, and it contains both T4 and T3. :)

Junep profile image
Junep in reply to greygoose

Yes it's NDT , sorry didn't make myself clear , I always think of it in terms of t4 as opposed to the t3 that I take ! I take half a grain , I find that it seems to sometimes as I said help with sleep .

greygoose profile image
greygoose in reply to Junep

We have to be more precise if we are to be understood. Details are very important where thyroid is concerned. :)

Junep profile image
Junep in reply to greygoose

Yes you're right , I was so very tired last night I'm surprised anything I wrote was coherent !

greygoose profile image
greygoose in reply to Junep

I understand. :)

Having a blood test is very important, as many of the thyroid symptoms are the same for hypo and hyper. Your exhausting day could also be the cause. I wouldn’t change the dose again just because of one day. Your blood pressure looks pretty low, though. Are you an athlete?

Junep profile image
Junep in reply to dolphin5

Hi Dolphin ,

You've made me laugh , an athlete , I wish !

No I'm 71 , and definitely not an athlete !

I've had low blood pressure problems before , and someone , I can't remember who said that that was a sign of being hypothyroid .

Strangely my blood pressure went up after starting to take t3 , until now , but as I said just now , I had a manic day after no sleep the night before , and I've had terrible problems with sleeping for a few weeks .

I've so far today taken only half a grain of t4 and feel calm , so now I'll take the usual 25mcg and the 12 later this afternoon . Fingers crossed !

I have only been on T3 for about 6 weeks after being on NDT for over two years.

When I tried to increase by a half a similar thing happen to me. I now take 1 x at 5.30am

and 3/4 at around 3pm. When I increased from 1.5 to 2 in one go it was too much.

I am going for a blood test in a few weeks to find out whats happening. My blood pressure is always around 123/78 ish and heart rate around 65/68ish. I am still learning. Good Luck.

Junep profile image
Junep in reply to

Hi Bunnyjean , I'm thinking maybe I need to go down the blood test route too !

in reply to Junep

Yes I actually think it's well worth it and then the clever people on this site can really start to help you!

My Endocrinologist said he would only increase 5 mg every 6 weeks according to my Free T3. Mine is 2.8 in a range of 3 - 5, so I have just increased my dose from 25mg to 30mg. I have other medications to take and have been experimenting with timings. I definitely flag around 2.30 pm but I am not optimal yet. But I take all at once on an empty stomach, 4 hours away from meds & vitimins, when he increases again I will start taking that in the afternoon. Endocrinoloist said I should be looking at 4.2 in the range. I don't bother with any T4 since I have the faulty DI02 gene. Told Endocrinologist that it's done nothing to help my symptoms in 19 years, but felt the effects of T3 in a couple of days. He has not suggested I take any T4. We are all different of course but T4 made me anxious, T3 had a calming effect within 2 weeks. I have presented with Anemia, Hypothyroidism and AF. So I have to be careful I stay in sinus rhythm and take my blood pressure and pulse daily. T3 is a potent hormone we should treat it with that in mind. Hypothyroidism and Hyperthyroidism symptoms can mirror each other. So a blood test is your best bet to be certain.

Junep profile image
Junep in reply to Lulu2red

Hi Lulu2red,

It's strange isn't it that the t4 has the opposite effect on me ? As you say we're all different . I think I'll go very slowly now with the increase and see what happens .

You may also like...